Horse Breeds at HorseChannel.com

Drug Warning

If your horse needs pain management, consider the following advice.

Printer Friendly

Researchers at North Carolina State University’s College of Veterinary Medicine are warning that overuse and misuse of non-steroidal anti-inflammatory drugs (NSAIDs), such as bute, Banamine, ketoprofen and naproxen may cause gastrointestinal injury (stomach ulcers, and severe inflammation and injury of the colon otherwise known as colitis), kidney damage and even death in horses. These drugs are considered the cornerstone treatment for various maladies, most notably arthritis, laminitis and colic. But the researchers recommend, “The overall goal of pain management therapy should be to use these drugs at the lowest possible dose for the shortest time possible.” They go on to state that NSAIDs can be used successfully, but practical guidelines should be followed:

  1. Avoid full doses of NSAIDs over prolonged periods of time.

  2. Always ensure good hydration—dehydration contributes to the adverse effects of NSAIDs.

  3. Pay close attention to the horse’s manure output; changes may be an early indication of gastrointestinal problems.

  4. Monitor urine output. Excessive or minimal urination could be a sign of trouble with kidney function. Also watch urine color: Very dark or reddish urine needs to be discussed with your veterinarian immediately.

  5. Consider time off from NSAID treatment. If you’re using bute on a daily basis to keep your horse comfortable, a “NSAID vacation” may help stave off GI tract and kidney damage.

  6. Don’t use multiple pain medications unless directed by your veterinarian.

  7. Diarrhea, colic or reduced appetite are warning signs that your horse may be experiencing NSAID complications. Call your veterinarian if any problems arise while your horse is on NSAID treatment.

Further Reading on Horse Pain Management
Packing Your Horse's Hooves
Poor Posture in Riders Linked to Back Pain in Horses
Tendon and Ligament Injury in Horses
Overuse of Stretches Could Be Harmful to Horses

Printer Friendly

 Give us your opinion on
Drug Warning

Submit a Comment   Join Club
Earn 1,000 points! What's this?
Reader Comments

Galadriel    Lothlorien, ME

1/3/2014 11:29:13 PM

Good to keep in mind.

Bethany    Fayetteville, TN

5/7/2011 7:39:05 AM

Really good info! Thanks!

Hannah    Providence, RI

5/5/2011 3:33:45 PM

Thank you! I'll keep this in mind, definitely!

Suzanne    Guilford, VT

11/10/2007 9:03:00 AM

I totally agree with this warning, but please add aspirin to the NSAID list. I was giving it to my mare, based on vet recommendation, to decrease her chances of her uveitis re-occuring and she ended up with ulcers & diarhea

View Current Comments


Top Products